Atripla and Degenerative Disc Disease

Question

Hello, I have been positive since 2006. At the time of diagnosis I had a VL of over 100,000 and a CD4 count that was rapidly dropping. I started Atripla 3 months after being diagnosed due to the fact that my VL was not going down. After starting my VL has become undetectable and has been since. I have for the past year been having a lot of pain in my legs and I was tested for neuropathy, which came back negative. It was found that I have multiple herniated disc with degenerative disc disease in my lumbar region. I was wondering if the Atripla could have caused this to accelerate and if there is anything that I can do as I have failed all normal treatments for the pain. I have gone through physical therapy, chiropractor visits, and several epidural injections. I am not currently eligible to have surgery and would prefer not to be on pain medication, but I have not been able to work and lift due to the pain. It also keeps me up at night. Please let me know if the Atripla could have accelerated the degeneration process and if there are any alternatives.

Answer

HIV treatment may contribute to bone loss (check DEXA scan) but has not been shown to specifically cause disc disease (that applies to Atripla as well). I cannot with any confidence recommend an alternative HIV regimen that would provide benefit/relief from your herniated disc-related symptoms. Herniated disc pain is common in general population and is a challenge in many cases. Exercise to build up surrounding supportive back muscles can provide some benefit-may want to discuss with physical therapy. KH